Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 89, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 9, 2018, 1:58 PM MDT for Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 1:58 PM MDT (19:58 UTC)
- Expired
- Aug 9, 2018, 5:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Taos County, NM
The radar
The Albuquerque radar (KABX), 165 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1861 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
274
WGUS55 KABQ 091958
FFWABQ
NMC055-092300-
/O.NEW.KABQ.FF.W.0089.180809T1958Z-180809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
158 PM MDT THU AUG 9 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
South central Taos County in north central New Mexico...
* Until 500 PM MDT.
* At 157 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Sardinas Canyon Burn Scar. Up to one inch of
rain has already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Tres Ritos, Picuris Pueblo, Vadito and Rio Lucio.
This will impact the Sardinas Canyon wildfire burn scar including but
not limited to Forest Roads 1889, 442 and 76, Trail 422,
Rio La Junta and La Junta Canyon, Rito La Presa, La Cueva and
Sardinas Canyons, State Road 518 near Tres Ritos and Rio Pueblo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3619 10539 3617 10542 3613 10542 3608 10546
3614 10556 3620 10573 3621 10570 3619 10562
3615 10552 3618 10551 3622 10548 3622 10539
$$
442 follow-up statements
036
WGUS75 KABQ 092115
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
315 PM MDT THU AUG 9 2018
NMC055-092300-
/O.CON.KABQ.FF.W.0089.000000T0000Z-180809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taos-
315 PM MDT THU AUG 9 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
SOUTH CENTRAL TAOS COUNTY...
At 309 PM MDT, Doppler radar indicated heavy rain ended across the
Sardinas Canyon burn scar; however, the potential exists for
additional thunderstorms this afternoon. Radar estimated up to 1.2
inches of rain fell on the southern half of the burn scar earlier.
Flash flooding is expected to spread downstream to Tres Ritos and
eventually Picuris Pueblo.
Some locations that will experience flooding include...
Tres Ritos, Picuris Pueblo, Vadito and Rio Lucio.
This will impact the Sardinas Canyon wildfire burn scar including but
not limited to Forest Roads 1889, 442 and 76, Trail 422,
Rio La Junta and La Junta Canyon, Rito La Presa, La Cueva and
Sardinas Canyons, State Road 518 near Tres Ritos and Rio Pueblo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3619 10539 3617 10542 3613 10542 3608 10546
3614 10556 3620 10573 3621 10570 3619 10562
3615 10552 3618 10551 3622 10548 3622 10539
$$
44953
WGUS75 KABQ 092252
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
452 PM MDT THU AUG 9 2018
NMC055-092301-
/O.EXP.KABQ.FF.W.0089.000000T0000Z-180809T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Taos-
452 PM MDT THU AUG 9 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL TAOS COUNTY WILL EXPIRE
AT 500 PM MDT...
The heavy rain has ended and flash flooding is no longer expected.
However, hazardous water levels are expected to persist for another
hour or two. Please continue to heed any remaining road closures.
LAT...LON 3619 10539 3617 10542 3613 10542 3608 10546
3614 10556 3620 10573 3621 10570 3619 10562
3615 10552 3618 10551 3622 10548 3622 10539
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:01 PM MDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 9, 12:01 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1201 PM MDT Thu Aug 9 2018 .AVIATION... 18Z TAF CYCLE Modest, but sufficient, increases in moisture will lead to scattered to numerous showers and thunderstorms today and tonight over New Mexico. High resolution forecast models indicate storms will initiate off of the higher terrain, especially in the northern mountains of the state, before drifting very slowly to the south. Storms are expected to expand over the remainder of the central mountain chain, parts of the Rio Grande valley, and eastern plains through the late afternoon and evening hours. Scattered storms will also develop near the Continental Divide, but will likely be a bit fewer in number outside of the Gila/southwestern mountains. Storms will be capable of producing locally heavy downpours with temporary reductions in visibility/ceiling. Gusty downburst winds and small hail will also accompany stronger storms. Storms will likely carry on into the early morning hours Friday, especially in the east to southeastern plains. 52 && .PREV DISCUSSION...256 AM MDT Thu Aug 9 2018... .SYNOPSIS... A very active day is on tap across the Land of Enchantment. Widespread showers and thunderstorms are expected this afternoon through the overnight hours. Slow storm motion combined with plenty of instability and moisture will result in areas of heavy rain which may lead to flash flooding. A few severe storms are possible as well. Another round of widespread storms is expected on Friday, though abundant cloud cover and cooler temperatures will limit the instability and mitigate the flash flood threat for many areas. Drier air is expected over the weekend which will reduce storm coverage. Temperatures will warm back up early next week, while daily rounds of storms occur over the mountains. && .DISCUSSION... A strong outflow boundary has pushed through the gaps of the central mountain chain and continues to usher low level moisture westward. This will set the stage for many more thunderstorms than yesterday near and east of the Continental Divide. Additionally, moist upslope flow on the Central Mountain Chain will help initiate storms there. Storm motion will be toward the south and southeast today, but slow, only around 5 to 10 mph. Plenty of instability will exist this afternoon, especially just east of the Central Mountain Chain where lifted indices around -4 to -6 are expected. With PWATs near or just over 1 inch, combined with the instability and slow steering flow, decided to issue a Flash Flood Watch for a portion of the area. The severe weather threat lessens today, though a few severe storms remain possible. Best chances for severe weather look to be near the central highlands where the instability and shear values line up the best, but a pulse severe storm is possible elsewhere. Storms will last well into the evening and overnight hours across the plains before diminish toward sunrise. Another round of storms is expected on Friday, though it looks like a tongue of mid level dry air will eek into northeast or east central NM. Models suggest it won't be quite as active on Friday as they were suggesting yesterday, but still plenty of storms to contend with. With that said, due to the cloud debris throughout the morning, it will be much cooler on Friday, and will not be quite as unstable when storms develop in the afternoon. Severe weather will be unlikely, PWATs actually decrease a little, and storm motion will be toward the southwest around 10 to 20 mph. These factors should mitigate the flash flooding threat somewhat. Portions of the southeast plains is the area of most concern attm, near a weak upper low/trough/MCV, where storm motion is weakest. The weekend looks to trend drier across all but the southeast quarter of the area. This area will be in the vicinity of the aforementioned weak upper low that meanders around. Elsewhere, drier air will filter in from the north and northeast reducing storm coverage. The upper high will slowly build back into the desert southwest early to mid week. Temperatures will trend back upward, and daily round of isolated to scattered storms over the mountains should be the rule. 34 && .FIRE WEATHER... An active weather pattern to continue through the foreseeable future. High pressure will settle over NV and UT today and Friday then shift east this weekend. An upper level trough will form this weekend near the NM and TX border before lifting northeast early next week. High pressure will then build over the Four Corners area later next week. Yesterday's crop of thunderstorms delivered low level moisture into the Rio Grande Valley west to the AZ border overnight. This will set the stage for an active day today with widespread showers and storms developing this afternoon and evening and continuing well into the night. Flash flooding will be a significant concern, especially on recent fire burn scars. Highs will be a few degrees lower today while humidities will be 5 to 15 percent higher except in the northeast. A similar day on Friday with widespread wetting rain from showers and thunderstorms. Again flooding will be a concern. Highs will continue to trend lower and humidities higher. Despite an upper low nearby, the weekend will trend drier as northerly flow around the upper low brings in some drier air at mid and upper levels. The upper low will transition northeast early next week as high pressure tries to build in from the west. The high may reach the four corners area Wednesday and Thursday but will retreat to the northwest after that. Next week will be active isolated to scattered showers and thunderstorms each afternoon and evening, favoring the mountains. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ508-512>515-521>523-528-529-532-533-537. &&
Hazardous weather outlook, Aug 9, 3:10 AM MDT, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 310 AM MDT Thu Aug 9 2018 NMZ501>540-101100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 310 AM MDT Thu Aug 9 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected across New Mexico this afternoon through the overnight hours. Storm motion will be slow and enough instability will exist for heavy rainfall. Flash flooding will be possible, especially on areas that have received recent heavy rains, as well as burn scars. A few severe storms are also possible today, favoring areas in the vicinity of the central highlands. Large hail and damaging winds are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Widespread showers and thunderstorms will continue on Friday. Locally heavy rain and flash flooding is possible, especially where soils are saturated. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts, flooding, hail and strong wind gusts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:09 PM MDT | Special Weather Statement | ABQ | Roosevelt | 36 min |
| Aug 8, 6:12 PM MDT | Special Weather Statement | ABQ | San Miguel | 33 min |
| Aug 8, 6:14 PM MDT | Special Weather Statement | ABQ | Guadalupe | 31 min |
| Aug 8, 6:18 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 42 min |
| Aug 8, 6:23 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 16 min |
| Aug 8, 6:26 PM MDT | Special Weather Statement | ABQ | De Baca | 49 min |
| Aug 8, 6:38 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 52 min |
| Aug 8, 6:54 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, De Baca, Quay, Roosevelt | 36 min |
| Aug 8, 6:59 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 46 min |
| Aug 8, 7:03 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 27 min |
| Aug 8, 7:20 PM MDT | Special Weather Statement | ABQ | De Baca | 25 min |
| Aug 8, 7:22 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 53 min |
| Aug 8, 7:24 PM MDT | Special Weather Statement | ABQ | Quay | 36 min |
| Aug 8, 7:32 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe | 118 min |
| Aug 8, 7:36 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Quay | 114 min |
| Aug 8, 7:44 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 46 min |
| Aug 8, 7:56 PM MDT | Special Weather Statement | ABQ | De Baca | 49 min |
| Aug 8, 8:14 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 20 min |
| Aug 8, 8:31 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 29 min |
| Aug 8, 8:40 PM MDT | Areal Flood Advisory | ABQ | Guadalupe | 2 hr |
| Aug 8, 8:49 PM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, De Baca, Guadalupe, Quay, Roosevelt and 1 more | 116 min |
| Aug 8, 10:47 PM MDT | Areal Flood Advisory | ABQ | Guadalupe | 118 min |
| Aug 9, 1:53 AM MDT | Flash Flood Watch | ABQ | 24 hr | |
| Aug 9, 1:20 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 3 hr |
| Aug 9, 1:32 PM MDT | Areal Flood Advisory | ABQ | Taos | 3 hr |
| Aug 9, 2:28 PM MDT | Areal Flood Advisory | ABQ | Colfax, Taos | 3 hr |
| Aug 9, 2:30 PM MDT | Special Weather Statement | ABQ | Taos | 30 min |
| Aug 9, 2:38 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Taos | 14 min |
| Aug 9, 2:47 PM MDT | Areal Flood Advisory | ABQ | Colfax | 118 min |
| Aug 9, 2:55 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 51 min |
| Aug 9, 2:58 PM MDT | Flash Flood Warning | ABQ | Colfax | 75 min |
| Aug 9, 3:05 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Aug 9, 3:06 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 54 min |
| Aug 9, 3:12 PM MDT | Special Weather Statement | ABQ | 33 min | |
| Aug 9, 3:15 PM MDT | Special Weather Statement | ABQ | Colfax | 45 min |
| Aug 9, 3:27 PM MDT | Special Weather Statement | ABQ | Taos | 33 min |
| Aug 9, 3:31 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 43 min |
| Aug 9, 3:44 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 31 min |
| Aug 9, 3:54 PM MDT | Special Weather Statement | ABQ | Taos | 36 min |
| Aug 9, 3:56 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 49 min |
| Aug 9, 4:06 PM MDT | Areal Flood Advisory | ABQ | McKinley | 114 min |
| Aug 9, 4:09 PM MDT | Special Weather Statement | ABQ | Catron | 51 min |
| Aug 9, 4:12 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 48 min |
| Aug 9, 4:18 PM MDT | Special Weather Statement | ABQ | Mora | 27 min |
| Aug 9, 4:22 PM MDT | Special Weather Statement | ABQ | Mora | 23 min |
| Aug 9, 4:23 PM MDT | Special Weather Statement | ABQ | Santa Fe | 37 min |
| Aug 9, 4:26 PM MDT | Special Weather Statement | ABQ | Taos | 34 min |
| Aug 9, 4:29 PM MDT | Areal Flood Advisory | ABQ | Catron | 2 hr |
| Aug 9, 4:29 PM MDT | Special Weather Statement | ABQ | Catron | 31 min |
| Aug 9, 4:31 PM MDT | Special Weather Statement | ABQ | Socorro | 29 min |
| Aug 9, 4:33 PM MDT | Severe Thunderstorm Warning | ABQ | Rio Arriba | 29 min |
| Aug 9, 4:34 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 56 min |
| Aug 9, 4:37 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 18 min |
| Aug 9, 4:43 PM MDT | Special Weather Statement | ABQ | 32 min | |
| Aug 9, 4:47 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 3 hr |
| Aug 9, 4:57 PM MDT | Special Weather Statement | ABQ | Mora | 33 min |
| Aug 9, 5:01 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 3 hr |
| Aug 9, 5:03 PM MDT | Special Weather Statement | ABQ | Los Alamos | 27 min |
| Aug 9, 5:07 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 39 min |
| Aug 9, 5:14 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 44 min |
| Aug 9, 5:16 PM MDT | Special Weather Statement | ABQ | Harding | 29 min |
| Aug 9, 5:19 PM MDT | Special Weather Statement | ABQ | Bernalillo | 26 min |
| Aug 9, 5:32 PM MDT | Special Weather Statement | ABQ | Harding | 28 min |
| Aug 9, 5:36 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, Santa Fe, Torrance | 114 min |
| Aug 9, 5:39 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Santa Fe, Torrance | 37 min |
| Aug 9, 5:44 PM MDT | Special Weather Statement | ABQ | Catron | 46 min |
| Aug 9, 5:49 PM MDT | Special Weather Statement | ABQ | Bernalillo | 26 min |
| Aug 9, 5:53 PM MDT | Special Weather Statement | ABQ | Torrance | 37 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.